Log in

Log in

Single Sign On for MedicNET and MedicLEARN.
Your Username is your Email Address.

MedicLEARN
Education Calendar
Facebook
Twitter

Gravol admin if patient self-admin and still nauseated

Question #: 371

Question:

Can a Paramedic administer Gravol to a patient even if there is previous self-administration, but the symptoms are still present? Is it considered an overdose?

Answer:

While the ALS PCS states that "the number of recommended medication doses may be administered regardless of any previous self-administration by a patient", this does not prevent a Paramedic from omitting an expected dose if it's not the best management option for the patient.

The recommended therapeutic dose for dimenhydrinate is 50mg. If the patient has already taken the recommended therapeutic dose prior to your arrival and the symptoms are still present, assessing why the symptoms are still present becomes really important before deciding if an extra 50mg is appropriate.

For example, did the patient take the dose as recommended? Is the medication expired? When was the medication taken? Has dimenhydrinate had time to work? Did the patient vomit after taking the dose? Is dimenhydrinate the right antiemetic for the patient?

Administering an additional 50mg to the self-administered 50mg of dimenhydrinate would not be considered as an overdose or toxic. The patient would not get more benefits from extra dimenhydrinate as the therapeutic dose was already taken, but more side effects would be felt. Depending on your patient demographics (ex: elderly population), more dimenhydrinate could possibly lead to adverse situations.

On a separate note, there are different mechanisms of action triggering nausea and vomiting. Each mechanism of action reacts to specific pharmacological interventions. Dimenhydrinate targets Histamine 1 receptors, found in the vestibular apparatus and is most beneficial for nausea/vomiting related to motion sickness. If dimenhydrinate was administered at the recommended therapeutic dose and it's not alleviating the symptoms, there's a possibility the patient needs a different antiemetic.

Medical Directives App

MD WA image
Ontario Paramedic Clinical Guide